MAUDE Adverse Event Report: BOSTON SCIENTIFIC - GALWAY EPIC; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC - GALWAY EPIC; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00572290
Medical Device Problem Code Premature Activation (1484)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/22/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient's exact age is unknown; however, it was reported that the patient was over the age of 18.Device component code relates to problem code for the reported event of stent deployed prematurely.The device has been received for analysis; however the evaluation has not been completed.Therefore, the cause of the reported malfunction has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2018 that an epic biliary stent has been implanted to treat a stenosis in the bile duct due to gall bladder cancer during a stent placement procedure performed on (b)(6) 2018.Reportedly, the patient's anatomy was tight and was not dilated prior to stent placement.According to the complainant, during the procedure and subsequent to flushing, an endoscope was inserted inside the patient and a guidewire was placed.The stent was advanced into the target site and was attempted to be deployed by rotating the thumbwheel, however, the outer catheter did not move and the stent could not be deployed.After fully rotating the thumbwheel, the stent still failed to deploy.While removing the delivery system, the stent was suddenly released with about 4 cm of the stent hanging out from the papilla.An argon plasma coagulation was performed to trim the portion of the stent part outside the papilla and the remaining stent was left implanted inside the patient.The patient was reported to be stable and no additional treatment has been performed.
 
Additional Manufacturer Narrative
An epic biliary and a piece of a deployed epic biliary stent were received for analysis.Visual examination of the returned delivery system identified two kinks along the mid-sheath; the first kink was located at 9 cm from the proximal side of the markerband and the second kink was located just proximal to the markerband.The inner shaft showed multiple kinks.Functional evaluation was performed by rotating the thumbwheel and the outer sheath did pull back as designed.The trimmed part of the stent revealed no other damage or irregularities.No other issues with the device noted.The damages noted with the returned device were attributable to procedural factors.In addition, there was a significant lesion bend according to the complainant, which may have contributed to the difficulty of the stent deploying inside the patient.The investigation concluded that the observed failures and the reported event are likely due to anatomical or procedural factors encountered during the procedure which limited the performance of the device.Therefore, the most probable root cause is operational context.A labeling review was performed, and from the information available, this device was used per the directions for use (dfu) / product label.A review of the device history record (dhr) was performed and confirmed that the device met all material, assembly, and product specifications at the time of release to distribution.
 
Event or Problem Description
It was reported to boston scientific corporation on may 22, 2018 that an epic biliary stent has been implanted to treat a stenosis in the bile duct due to gall bladder cancer during a stent placement procedure performed on (b)(6) 2018.Reportedly, the patient's anatomy was tight and was not dilated prior to stent placement.According to the complainant, during the procedure and subsequent to flushing, an endoscope was inserted inside the patient and a guidewire was placed.The stent was advanced into the target site and was attempted to be deployed by rotating the thumbwheel, however, the outer catheter did not move and the stent could not be deployed.After fully rotating the thumbwheel, the stent still failed to deploy.While removing the delivery system, the stent was suddenly released with about 4 cm of the stent hanging out from the papilla.An argon plasma coagulation was performed to trim the portion of the stent part outside the papilla and the remaining stent was left implanted inside the patient.The patient was reported to be stable and no additional treatment has been performed.

Brand Name
EPIC
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC - GALWAY
MDR Report Key7598623
Report Number3005099803-2018-01829
Device Sequence Number2029225
Product Code FGE
UDI-Device Identifier08714729896913
UDI-Public08714729896913
Combination Product (Y/N)N
PMA/510(K) Number
K171809
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/01/2019
Device Model NumberM00572290
Device Lot Number0021084598
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/30/2018
Initial Date Received by Manufacturer 05/22/2018
Supplement Date Received by Manufacturer06/18/2018
Initial Report FDA Received Date06/13/2018
Supplement Report FDA Received Date07/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;